What Are the Most Common Flucloxacillin Side Effects?

Mild stomach cramping is a common side effect of Flucloxacillin.
Some individuals may experience hives as part of an allergic reaction to flucloxacillin.
Article Details
  • Written By: A. Gamm
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 30 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Flucloxacillin is a penicillin-based antibiotic that is commonly used to fight bacterial infections and occasionally used to prevent them from occurring in post-surgery patients. Generally, this antibiotic is considered safe for people who are not allergic to penicillin, and Flucloxacillin side effects are few. The most common side effects are reported to include digestive issues, yeast infection, and rash. Less common, but serious, side effects include allergic reactions, jaundice and severe diarrhea.

As of 2011 digestive troubles are one of the most common Flucloxacillin side effects reported. This typically includes mild stomach cramping, nausea with occasional vomiting, and diarrhea. While it is recommended to take Flucloxacillin on an empty stomach, eating a small and bland snack with the antibiotic may help to lessen these side effects. Eating frequent, small meals each day while on this antibiotic may also help to reduce the chances of experiencing these side effects.

Yeast infections also known as thrush is another one of the commonly experienced Flucloxacillin side effects. This is due to the fact that Flucloxacillin may affect the bacterial balance within the body. The infection may be oral or around the genitals. Oral thrush is normally characterized by white spots in the mouth or throat that are usually fuzzy followed with soreness or itching. Vaginal yeast infections are typically characterized by thick off-white discharge and severe vaginal itching. An unusual or yeasty smell may also occur.

Ad

A rash on the skin is another Flucloxacillin side effect reported by healthcare professionals. The rash may appear anywhere on the body and may feel irritated, but not necessarily itchy. If they are accompanied with hives and moderate to severe itching, it may imply an allergic reaction. While a rash is not always indicative of an allergic reaction, it is usually recommended that medical advice is sought as soon as possible if a rash or hives do occur.

Other Flucloxacillin side effects such as jaundice, severe diarrhea and an allergic reaction are serious, but uncommon, and it is highly recommended that medical attention is received immediately. The antibiotic may interfere with proper liver function and cause yellowing of the eyes or skin, especially in elderly patients or people who have taken Flucloxacillin for an extended period of time. It may also cause serious digestive issues, including serious intestinal inflammation. Allergic reactions, such as swelling and difficulty breathing, may indicate a possible penicillin allergy that may fatal.

Ad

More from Wisegeek

You might also Like

Discuss this Article

bear78
Post 3

@ZipLine-- Yes, it's normal to have urine with odor while taking antibiotics, it's a common occurrence. Remember that drugs are being excreted through urine after they are processed.

I think I had a little bit of fatigue when I was on flucloxacillin, but it may have been due the infection as well. I mostly had upset stomach, but it was not so bad when I took the medication on a full stomach and along with a glass of milk. Flucloxacillin is a fairly strong drug, so it can be tough on the stomach because that's where it's absorbed. But eating well before will reduce some of these symptoms.

I don't agree that flucloxacillin is not worth the side effects though. It's a valuable antibiotic and is very effective for some types of severe infections and that's why it is prescribed. Flucloxacillin saved my life.

ZipLine
Post 2

Has anyone experienced fatigue while on flucloxacillin? And is it normal for my urine to have a lot of odor while taking this medication?

burcinc
Post 1

I had a lot of stomach issues when I was on this drug. I was not taking a very high dose, just 500mg per day. But the medication gave me upset stomach, acidity and nausea. I could only eat bland foods and I had to use antacids to manage the side effects. If my doctor were to prescribe this antibiotic again, I would ask him to give me something else. I didn't feel that the side effects were worth the benefits. I've taken other penicillin group antibiotics before with little to no side effects.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email